Advertisement

Finite volume schemes for locally constrained conservation laws

  • 215 Accesses

  • 38 Citations

Abstract

This paper is devoted to the numerical analysis of the road traffic model proposed by Colombo and Goatin (J. Differ. Equ. 234(2):654–675, 2007). The model involves a standard conservation law supplemented by a local unilateral constraint on the flux at the point x = 0 (modelling a road light, a toll gate, etc.). We first show that the problem can be interpreted in terms of the theory of conservation laws with discontinuous flux function, as developed by Adimurthi et al. (J. Hyperbolic Differ. Equ. 2(4):783–837, 2005) and Bürger et al. (SIAM J. Numer. Anal. 47(3):1684–1712, 2009). We reformulate accordingly the notion of entropy solution introduced by Colombo and Goatin (J. Differ. Equ. 234(2):654–675, 2007), and extend the well-posedness results to the L framework. Then, starting from a general monotone finite volume scheme for the non-constrained conservation law, we produce a simple scheme for the constrained problem and show its convergence. The proof uses a new notion of entropy process solution. Numerical examples modelling a “green wave” are presented.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 199

This is the net price. Taxes to be calculated in checkout.

References

  1. 1

    Adimurthi S.M., Veerappa Gowda G.D.: Optimal entropy solutions for conservation laws with discontinuous flux-functions. J. Hyperbolic Diff. Equ. 2(4), 783–837 (2005)

  2. 2

    Andreianov, B., Karlsen, K.H., Risebro, N.H.: A theory of L 1-dissipative solvers for scalar conservation laws with discontinuous flux (in preparation)

  3. 3

    Audusse E., Perthame B.: Uniqueness for scalar conservation laws with discontinuous flux via adapted entropies. Proc. R. Soc. Edinb. Sect. A 135(2), 253–265 (2005)

  4. 4

    Bachmann F., Vovelle J.: Existence and uniqueness of entropy solution of scalar conservation laws with a flux function involving discontinuous coefficients. Comm. Partial Differ. Equ. 31, 371–395 (2006)

  5. 5

    Baiti P., Jenssen H.K.: Well-posedness for a class of 2 × 2 conservation laws with L data. J. Differ. Equ. 140(1), 161–185 (1997)

  6. 6

    Bürger R., García A., Karlsen K.H., Towers J.D.: A family of numerical schemes for kinematic flows with discontinuous flux. J. Eng. Math. 60(3-4), 387–425 (2008)

  7. 7

    Bürger R., Karlsen K.H., Towers J.D.: An Engquist-Osher-type scheme for conservation laws with discontinuous flux adapted to flux connections. SIAM J. Numer. Anal. 47(3), 1684–1712 (2009)

  8. 8

    Chen G.-Q., Frid H.: Divergence-measure fields and hyperbolic conservation laws. Arch. Ration. Mech. Anal. 147(2), 89–118 (1999)

  9. 9

    Colombo R.M., Goatin P.: A well posed conservation law with a variable unilateral constraint. J. Differ. Equ. 234(2), 654–675 (2007)

  10. 10

    DiPerna R.J.: Measure-valued solutions to conservation laws. Arch. Ration. Mech. Anal. 88(3), 223–270 (1985)

  11. 11

    Eymard, R., Gallouët, T., Herbin, R.: Finite volume methods. In: Handbook of Numerical Analysis, vol. VII, pp. 713–1020. North-Holland, Amsterdam (2000)

  12. 12

    Karlsen, K.H., Risebro, N.H., Towers, J.D.: L 1 stability for entropy solutions of nonlinear degenerate parabolic convection-diffusion equations with discontinuous coefficients. Skr. K. Nor. Vid. Selsk. 49 pp. (2003)

  13. 13

    Kružkov, S.N.: First order quasilinear equations with several independent variables. (Russian) Math. Sb., 81(2), 228–255 (1970) [English transl. in Math. USSR Sb., 10 (1970)]

  14. 14

    Panov E.Yu.: Strong measure-valued solutions of the Cauchy problem for a first-order quasilinear equation with a bounded measure-valued initial function. Mosc. Univ. Math. Bull. 48(1), 18–21 (1993)

  15. 15

    Panov E.Yu.: Existence of strong traces for quasi-solutions of multidimensional conservation laws. J. Hyperbolic Differ. Equ. 4(4), 729–770 (2007)

  16. 16

    Rusanov V.V.: The calculation of the interaction of non-stationary shock waves with barriers. Ž Vyčisl. Mat. i Mat. Fiz. 1, 267–279 (1961)

  17. 17

    Seguin N., Vovelle J.: Analysis and approximation of a scalar conservation law with a flux function with discontinuous coefficients. Math. Model. Meth. Appl. Sci. 13(2), 221–257 (2003)

  18. 18

    Szepessy A.: Convergence of a shock-capturing streamline diffusion finite element method for a scalar conservation law in two space dimensions. Math. Comp. 53(188), 527–545 (1989)

  19. 19

    Towers, J.D.: Convergence of a difference scheme for conservation laws with a discontinuous flux. SIAM J. Numer. Anal. 38(2), 681–698 (electronic)

  20. 20

    Vasseur A.: Strong traces of multidimensional scalar conservation laws. Arch. Ration. Mech. Anal. 160(3), 181–193 (2001)

  21. 21

    Vol’pert A.I.: Spaces BV and quasilinear equations. Mat. Sb. (N.S.) 73(115), 255–302 (1967)

Download references

Author information

Correspondence to Nicolas Seguin.

Electronic Supplementary Material

The Below is the Electronic Supplementary Material.

ESM (MPG 2,423 kb)

ESM (MPG 2,423 kb)

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Andreianov, B., Goatin, P. & Seguin, N. Finite volume schemes for locally constrained conservation laws. Numer. Math. 115, 609–645 (2010) doi:10.1007/s00211-009-0286-7

Download citation

Mathematics Subject Classification (2000)

  • 35L65
  • 65M12
  • 76M12
  • 90B20